Michigan, 2004

Hail in Michigan, May 5, 2004

May 5, 2004 · NWS DTX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 4, 8:25 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 4, 8:25 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
925 PM EDT TUE MAY 4 2004

.UPDATE...

WILL HAVE TO DO A QUICK UPDATE TO EXTEND THE SHOWER CHANCES ACROSS
THE NORTHWEST CWA THIS EVENING. SCATTERED LIGHT SHOWERS ARE ONGOING
ACROSS THE AREA...WITH LINE OF SCATTERED SHOWERS AND THUNDERSTORMS
FORMING IN ADVANCE OF COLD FRONT OVER NORTHERN LOWER. THIS LINE...
OR WHAT IS LEFT OF IT...WILL SWEEP THRU THE AREA BETWEEN 03-06Z.
WILL HOLD ONTO PRECIPITATION MENTION IN SAGINAW VALLEY AREA FOR
ANOTHER FEW HOURS...WITH LOCATIONS FURTHER SOUTHEAST STILL ON TAP
FOR A CHANCE OF SHOWERS AND MAYBE A THUNDERSTORM UNTIL ABOUT 06Z.

&&

.PREV DISCUSSION...ISSUED AT 350 PM EDT.

12Z RAOBS/WATER VAPOR LOOP SHOW NORTHWEST FLOW ACROSS THE GREAT
LAKES...WITH A SHORTWAVE DROPPING INTO WISCONSIN. SURFACE ANALYSIS
SHOWS LOW PRESSURE OVER UPPER MICHIGAN...WITH A COLD FRONT DOWN INTO
THE CENTRAL PLAINS. OTHERWISE HIGH PRESSURE EXTENDS BACK FROM
MANITOBA TO THE CENTRAL PLAINS. REGIONAL RADARS SHOW AN AREA OF
SHOWERS NOW MOVING ACROSS NORTHERN AND CENTRAL LOWER...ALTHOUGH WITH
NOW LIGHTNING STRIKES AS OF YET.

SHORT TERM FORECAST FOCUS IS WITH PRECIP CHANCES AND TIMING
TONIGHT...THEN ATTENTION TURNS TO A SOMEWHAT EXTENDED PERIOD OF
UNSETTLED WEATHER BEGINNING LATE THIS WEEK. CURRENT SHOWERS HAVE
DEVELOPED IN AN AREA OF 850MB THETA-E ADVECTION LEADING THE FRONT.
TO THIS POINT TODAY...DEWPOINTS HAVE BEEN SLOW TO CLIMB AND THAT HAS
LIMITED OUR SURFACE-BASED INSTABILITY. HOWEVER WE WILL SEE SOME
ADDITION INSOLATION LATE THIS AFTERNOON...WHICH COMBINED WITH
POTENTIAL FOR CONVECTION ASSOCIATED WITH THE FRONT LEADS ME TO LEAVE
IN A CHANCE OF SHOWERS THIS EVENING. DIURNAL CU HAS FILLED IN
ACROSS SOUTHERN LOWER...WITH ADDITIONAL CLOUDS UPSTREAM ADVECTING
INTO THE STATE. THIS SHOULD BE ENOUGH TO KEEP MOSTLY CLOUDY SKIES
THIS EVENING...EVEN AS WE LOSE THE DIURNAL COMPONENT. UPSTREAM
SATELLITE/METARS SHOW LITTLE IF ANY ACTIVITY WITH THE FRONT ITSELF.
COULD ACTUALLY SEE SKIES GOING CLEAR TONIGHT. HOWEVER AS THE UPPER
WAVE CONTINUES TO DIVE SOUTHEAST TOWARD THE STATE...WILL OPT TO KEEP
PARTLY CLOUDY OVERNIGHT.

WEDNESDAY LOOKS LIKE A BLANKET MOSTLY SUNNY DAY. ETA TRIES TO HOLD
ON TO SOME LOW-LEVEL MOISTURE LATE TONIGHT/WEDNESDAY...BUT IT LOOKS
OVERDONE COMPARED UPSTREAM OBSERVATIONS. 850MB THERMAL TROUGH DOES
MAKE ITS WAY ACROSS THE CWA WEDNESDAY MORNING. WITH DECENT LOW-LEVEL
LAPSE RATES...WE COULD SEE SOME MORE CU DEVELOP...BUT WITH ABUNDANCE
OF DRY AIR THESE SHOULD QUICKLY MIX OUT. MOSTLY SUNNY STILL LOOKS TO
COVER IT. LOW-LEVEL WARM ADVECTION QUICKLY PICKS UP ACROSS THE
SOUTHWEST DURING THE DAY...WHICH SHOULD PROVIDE SOME HELP GETTING
TEMPERATURES TO NEAR NORMAL LEVELS. EXCEPTION IS ACROSS THE
THUMB...WHERE THERMAL TROUGH LINGERS LONGER IN ADDITION TO A
NORTHERLY COMPONENT TO THE WIND OFF THE LAKE.

SURFACE RIDGE MOVES EAST WEDNESDAY NIGHT...WITH THE NEXT FRONT
ALREADY MOVING INTO THE WESTERN GREAT LAKES. GRADIENT PICKS UP
WEDNESDAY NIGHT...AS WELL AS SOME INCREASE IN MID/UPPER LEVEL
MOISTURE. MAIN UPPER LEVEL SHORTWAVE TRACKS ACROSS NORTHERN
ONTARIO...BUT WITH MODERATE QVECTOR CONVERGENCE ACCOMPANYING THE
FRONT AS IT CROSSES LOWER MICHIGAN ON THURSDAY. SOME UNCERTAINTY AS
TO WHETHER NOCTURNAL PRECIP WILL LINGER DURING THE MORNING IN
ADDITION TO DEVELOPING DURING THE AFTERNOON...ENOUGH TO KEEP CHANCE
TSRA THROUGH THE DAY.

AND THUS BEGINS A RATHER UNSTABLE AND UNCERTAIN PERIOD IN THE
FORECAST. SOME FLAVOR OF THIS BAROCLINIC ZONE LINGERS NEAR THE
REGION...WITH STRENGTH AND PLACEMENT IN QUESTION. WILL STICK WITH
THE PREFERRED MORNING SOLUTION...FEATURE A MORE ZONAL FLOW ACROSS
THE REGION. THIS WOULD KEEP THE FRONT CLOSER TO THE CWA...AS OPPOSED
TO HIGH PRESSURE BUILDING ACROSS THE STATE ON SATURDAY AS ADVERTISED
BY 12Z GFS. FOR NOW WILL KEEP A LOW CHANCE OF TSRA WITH PARTLY SUNNY
SKIES. WILL ALSO KEEP A DECENT THERMAL GRADIENT ACROSS THE
CWA...ALTHOUGH NOT AS MUCH AS INDICATED BY THE ETA.

FOR THE EXTENDED...WEATHER STILL LOOKS TO REMAIN UNSETTLED THROUGH
THE WEEKEND. SOME CONSENSUS SHOWING A TRANSITION TO A MORE ZONAL
PATTERN...AS UPPER RIDGE BUILDS ACROSS THE SOUTHERN CONUS. AT THE
SURFACE...THE FRONT THAT SWINGS THROUGH THURSDAY NIGHT WILL HANG UP
OVER THE SOUTHERN GREAT LAKES...AND LINGER ACROSS THE STATE THROUGH
MONDAY. THE BAROCLINIC ZONE ALONG THE FRONT TIGHTENS THROUGH THE
WEEKEND...WITH THE EXACT PLACEMENT OF THE BOUNDARY HAVING A BIG
IMPACT ON TEMPERATURES. LEANING TOWARD THE 00Z GFS/ECMWF
SOLUTION...WHICH IS SUPPORTED BY A NUMBER OF ENSEMBLE MEMBERS. THIS
SOLUTION WOULD SUPPORT A DECENT THERMAL GRADIENT ACROSS THE CWA...AS
WELL AS THUNDER CHANCES THROUGH THE WEEKEND. THE SYNOPTIC SETUP
LOOKS GOOD FOR MCS DEVELOPMENT...WITH NOCTURNAL LOW-LEVEL JETS
DEVELOPING UPSTREAM AND THICKNESS DIFLUENCE INTO LOWER MICHIGAN.
EXACT FEATURES ARE DIFFICULT TO TIME...AND UNFORTUNATELY THE BEST
WAY TO HANDLE IT IS KEEP CHANCE TSRA IN THE GRIDS THROUGH MONDAY.
WILL INTRODUCE TUESDAY AS DRY...WITH TEMPERATURES SLIGHTLY BELOW
NORMAL AND THAT FRONT FINALLY /ALTHOUGH SOMEWHAT BRIEFLY/ LOOKS TO
DROP SOUTH OF THE STATE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BRAVENDER/GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 4, 2:10 PM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
310 PM EDT TUE MAY 4 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-051100-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
310 PM EDT TUE MAY 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN AS A COLD FRONT MOVES THROUGH. ANY
THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...AS THEY
TRACK TO THE EAST AT 25 MPH. THE STRONGER CELLS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY...AS A
FRONTAL BOUNDARY LINGERS NEAR THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SF

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The radar

The Detroit radar (KDTX), 52 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macomb

When
May 5, 12:40 AM EST
Where
Macomb County, Roseville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.500, -82.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399263.